Alert archive / Kansas / Flash Flood Warnings in 2015

Flash Flood Warning 11, NWS Springfield, MO

May 28, 2015Cherokee County, Kansas

NWS Springfield, MO issued this flash flood warning at May 28, 2015, 11:13 AM CDT for Cherokee County, Kansas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2015, 11:13 AM CDT (16:13 UTC)
Expired
May 28, 2015, 5:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 16:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 11:40 AM CDTFLASH FLOOD4 W Melrose, KSUP TO A FOOT OF WATER OVER SOME ROADS NEAR FLY CREEK. FIELDS FLOODED WITH RUNOFF.
May 28, 12:50 PM CDTFLASH FLOODFaulkner, KSTHE CHEROKEE COUNTY EMERGENCY MANAGEMENT DIRECTOR IS ESTIMATING THAT NEARLY 30 ROADS ARE FLOODED AND IMPASSABLE DUE TO HEAVY RAINFALL THIS MORNING. NUMEROUS FIELDS ARE ALSO FLOODED. THIS FLOODING IS ALL CENTERED IN THE WESTERN THIRD OF THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1203 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

636 
WGUS53 KSGF 281613
FFWSGF
KSC021-282200-
/O.NEW.KSGF.FF.W.0011.150528T1613Z-150528T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1113 AM CDT THU MAY 28 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...

* UNTIL 500 PM CDT.

* AT 1109 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. 1.5 TO 2 INCHES OF RAIN HAS ALREADY FALLEN OVER       
  WESTERN CHEROKEE COUNTY THIS MORNING.  AN ADDITIONAL 1 TO 2 INCHES 
  WILL BE POSSIBLE OVER THE NEXT FEW HOURS. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. LOCATIONS IN THE WARNING INCLUDE...BAXTER SPRINGS...
  CARONA...COLUMBUS...CRESTLINE...FAULKNER...GALENA...HALLOWELL...
  LAWTON...LOWELL...MELROSE...NEUTRAL...RIVERTON...ROSELAND...
  SCAMMON...SHERMAN...SHERWIN...SKIDMORE...STIPPVILLE...TREECE...WEIR
  AND WEST MINERAL. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE
  ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

HIGHWAY 7 AT LITTLE CHERRY CREEK NORTH OF COLUMBUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3734 9508 3734 9477 3734 9462 3700 9462
      3700 9507 3700 9508 3733 9509

$$

CRAMER
2 follow-up statements
143 
WGUS73 KSGF 281958
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
258 PM CDT THU MAY 28 2015

KSC021-282200-
/O.CON.KSGF.FF.W.0011.000000T0000Z-150528T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEROKEE KS-
258 PM CDT THU MAY 28 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
WESTERN CHEROKEE COUNTY...

AT 253 PM CDT...THE CHEROKEE COUNTY EMERGENCY MANAGEMENT DIRECTOR 
REPORTED FLOODING ACROSS WESTERN SECTIONS OF CHEROKEE COUNTY. NEARLY 30 
ROADS WERE FLOODED AND IMPASSABLE...WHILE SEVERAL FIELDS WERE 
COMPLETELY INUNDATED.  THE RAIN HAS ENDED OVER CHEROKEE 
COUNTY...HOWEVER...RESIDUAL FLOODING WILL CONTINUE. 

RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
LOCATIONS IN THE WARNING INCLUDE...CARONA...FAULKNER...HALLOWELL...
MELROSE...ROSELAND...SCAMMON...SHERMAN...SHERWIN...SKIDMORE...
STIPPVILLE...TREECE AND WEST MINERAL. CREEKS...STREAMS AND LOW WATER
CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH
FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

HIGHWAY 7 AT LITTLE CHERRY CREEK NORTH OF COLUMBUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3734 9508 3734 9477 3730 9481 3724 9483
      3717 9485 3709 9486 3700 9483 3700 9508
      3733 9509

$$

CRAMER
522 
WGUS73 KSGF 282154
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
454 PM CDT THU MAY 28 2015

KSC021-282201-
/O.EXP.KSGF.FF.W.0011.000000T0000Z-150528T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEROKEE KS-
454 PM CDT THU MAY 28 2015

...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM CDT FOR WESTERN 
CHEROKEE COUNTY AND REPLACED WITH AN AREAL FLOOD WARNING...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA REMAIN HIGH AND SEVERAL ROADS REMAIN 
CLOSED DUE TO HIGH WATER. THEREFORE THE FLAS FLOOD WARNING WILL BE 
REPLACED BY AN AREAL FLOOD WARNING. IF FLOODING HAS BEEN OBSERVED...PLEASE 
REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3734 9508 3734 9477 3730 9481 3724 9483
      3717 9485 3709 9486 3700 9483 3700 9508
      3733 9509

$$


RABERDING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 28, 6:06 AM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, May 28, 6:06 AM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
606 AM CDT Thu May 28 2015

...12Z Aviation Update...

.SHORT TERM...(Today and Tonight)
Issued at 319 AM CDT THU MAY 28 2015

Water vapor imagery indicates short wave energy emerging out of
the Desert Southwest and into the Texas Panhandle region during
the predawn hours. Elevated convection has developed from central
Kansas into central and western Oklahoma owing to isentropic
upglide. Some of this activity may very well spread into western
Missouri early this morning. However, this activity will be
running into a more hostile environment with weaker CAPEs and
lower precipitable water values across western Missouri.

As that wave approaches the Ozarks later today, additional showers
and thunderstorms will develop due to the increasing lift and a
weak capping inversion. An old convergence zone/frontal boundary
stretching from west to east across central Missouri may provide
at least one area of focus for thunderstorm activity. Otherwise,
scattered to perhaps numerous coverage of convection is expected
throughout the area. An overall lack of deep layer shear will
preclude any kind of appreciable severe threat today. However,
there will be enough instability around for nickel to perhaps
quarter size hail from a few storms. Theta-e differentials will
also support a threat for wind gusts over 50 mph. Temperatures
today should not get quite as warm over western Missouri given
more in the way of cloud cover and precipitation. We are generally
looking at upper 70s to lower 80s over most areas.

Leftover activity will then remain possible into this evening. We
may then see a brief lull in coverage before thunderstorm
chances increase again later tonight due to a strengthening low
level jet/isentropic upglide.

.LONG TERM...(Friday through Wednesday)
Issued at 319 AM CDT THU MAY 28 2015

Yet another upper level short wave trough will then slowly move
east across the central/southern Plains on Friday. Increasing
lift ahead of this wave will once again initiate scattered to
numerous thunderstorms across the Ozarks from Friday into Friday
evening. Meanwhile, an approaching wave from the northwest will
then push a cold front into the Ozarks from late Friday night into
Saturday. This will provide yet another focus for showers and
thunderstorms.

Confidence has actually decreased as to when precipitation will
then come to an end with this passing front. Models bring a
surface wave up this feature during the day on Saturday. This
would certainly slow its progress. Global models then hang the 850
mb front up across far south-central Missouri into Sunday. We have
therefore held onto at least chance PoPs into Sunday across south-
central Missouri.

With multiple rounds of thunderstorms expected, hydro concerns are
certainly there. We considered the issuance of a Flash Flood
Watch with this forecast package. After collaboration with
surrounding offices, we decided to hold off on a watch as the
threat for widespread heavier rainfall will not come until later
Friday into Friday night (late 3rd/4th period). That is not to say
that there will not be localized areas of heavy rainfall today or
tonight.

Models then continue to struggle with the fate of that upper level
energy as it moves southeast across the Mid/Lower Mississippi
Valley. Both the GFS and now the ECMWF close off that low to our
south from Monday into Tuesday. It then becomes cut off from the
main flow. The Canadian model still keeps it progressive and moves
it out into the Ohio Valley by later Monday. If the GFS/ECMWF are
correct, that may keep the door open for isolated or scattered
showers and thunderstorms early next week. Regardless, early next
week looks cooler behind that cold front.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 601 AM CDT THU MAY 28 2015

Timing of thunderstorms will be the biggest challenge early on
during this TAF period, with multiple clusters of storms over the
Central/Southern Plains moving toward the area. Think that
convection should begin to affect the terminals late this morning
into the afternoon hours, with the greatest coverage during peak
heating this afternoon, as additional clusters of storms develop
over the region. Brief periods of IFR, along with gusty winds, may
be possible with the stronger TSRA, but overall cig/vis should
only drop to MVFR around convection.

Thunderstorms will likely decrease in coverage this evening, with
LLWS then developing late tonight as the low level jet increases
across the area.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Boxell
Hazardous weather outlook, May 28, 4:29 AM CDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
429 AM CDT THU MAY 28 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-290930-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
429 AM CDT THU MAY 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  ELEVATED FOG RISK.

DISCUSSION...

  PATCHY FOG WITH VISIBILITIES DOWN TO A HALF MILE OR LESS CAN
  BE EXPECTED EARLY THIS MORNING ACROSS SOUTHERN MISSOURI...
  MAINLY SOUTH OF AN ANDERSON TO HOUSTON LINE.

  SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE EARLY
  THIS MORNING ALONG AND WEST OF THE INTERSTATE 49 CORRIDOR.
  ADDITIONAL SCATTERED THUNDERSTORMS WILL THEN DEVELOP
  THROUGHOUT THE OUTLOOK AREA FROM LATE THIS MORNING INTO
  EARLY THIS EVENING. ADDITIONAL THUNDERSTORM DEVELOPMENT WILL
  THEN BE POSSIBLE LATE TONIGHT.

  FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE THE
  MAIN HAZARDS WITH STORMS BOTH TODAY AND TONIGHT. A FEW OF
  THESE STORMS MAY ALSO PRODUCE HAIL UP TO THE SIZE OF
  QUARTERS AND WIND GUSTS OVER 50 MPH THIS AFTERNOON AND
  TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  ADDITIONAL ROUNDS OF THUNDERSTORMS ARE THEN EXPECTED FROM
  FRIDAY INTO SUNDAY AS A SERIES OF UPPER LEVEL DISTURBANCES
  AND A COLD FRONT MOVE THROUGH THE REGION. LOCALLY HEAVY
  RAINFALL WILL BE POSSIBLE WITH AT LEAST A LIMITED RISK FOR
  FLOODING DURING THIS TIME PERIOD. A FEW STORMS MAY ALSO
  PRODUCE GUSTY WINDS AND HAIL FRIDAY AND SATURDAY.

  THERE IS THEN A SLIGHT CHANCE FOR THUNDERSTORMS FROM MONDAY
  THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 10:39 AM CDTFlash Flood WatchSGFBourbon, Cherokee, Crawford50 hr
May 28, 11:01 AM CDTAreal Flood AdvisorySGFCherokee, Crawford6 hr
May 28, 4:58 PM CDTAreal Flood WarningSGFCherokee6 hr

Nearby

Flash Flood Warnings in Kansas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.